Alert archive / Utah / Red Flag Warnings in 2018
Red Flag Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 5, 2018, 9:41 AM MDT for 9 counties in Utah. It took effect at Aug 5, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 9:41 AM MDT (15:41 UTC)
- In effect from
- Aug 5, 2018, 12:00 PM MDT
- Expired
- Aug 5, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Cache County, UT, Duchesne County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 2777 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
398 WWUS85 KSLC 051541 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 941 AM MDT Sun Aug 5 2018 UTZ479-482-060300- /O.NEW.KSLC.FW.W.0018.180805T1800Z-180806T0300Z/ Wasatch Mountains-Western Uintah Basin- 941 AM MDT Sun Aug 5 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479 AND 482... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains and Fire Weather Zone 482 Western Uintah Basin. * WINDS...West-northwest winds gusting to 30 mph this afternoon and evening. * RELATIVE HUMIDITY...10 to 14 percent during the afternoon hours. * IMPACTS...Any fires that develop will have the potential to spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 3:42 AM MDT, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 5, 3:42 AM MDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 342 AM MDT Sun Aug 5 2018 .SYNOPSIS...A dry southwesterly flow aloft will prevail across the region today. High pressure will begin to strengthen across the region Monday and remain in place throughout the upcoming week resulting in dry and stable conditions. && .SHORT TERM (Through 06Z Wednesday)...Southwesterly flow aloft prevails across the forecast area early this morning. A weak shortwave embedded within this flow is currently lifting through the northern Great Basin, and will brush by northern Utah this morning. Could see an isolated shower or two through mid morning mainly along the Idaho border. Otherwise the aforementioned southwesterly flow continues to dry the airmass as evidenced in 24 hour PW and surface dew point trends. Lingering moisture in the southeast may support an isolated high based shower or thunderstorm this afternoon around Boulder Mountain, otherwise anticipating dry weather this afternoon and evening. Smoke from area wildfires should continue to result in smoky/hazy conditions across northern Utah again today. Held off on extending this into the Monday/Tuesday timeframe until we see how things play out today. Mid level ridging is forecast to amplify across the Great Basin Monday into Tuesday resulting in a dry and stable northwesterly to northerly flow aloft. Temperatures should run near to slightly above climo in the north, and a few degrees above climo across the south. .LONG TERM (After 06Z Tuesday)...Upper level ridging continues to be the main story through the long term forecast period. The ridge will become quite amplified by late in the week, with hot and dry conditions persisting across the region. As an upper level trough begins to impact the Pacific Northwest, several global models are now indicating this should push the mean ridge south and eastward...which may allow for at least a subtle increase in mid-level moisture across southern Utah...possibly as early as Sunday. This is the only hope for any real precipitation through the entirety of the long term forecast period. && .AVIATION...Southerly winds at the SLC terminal are expected to shift to the northwest between 17-18Z. && .FIRE WEATHER...Southwesterly flow aloft will bring a dry and stable airmass to the region today. High pressure will begin to strengthen to the west of the area Monday, and become the dominant weather feature through at least the middle of the week. This will maintain a dry airmass with temperatures gradually warming to a few degrees above normal by Wednesday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...&& Seaman/Kruse For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Red Flag Warnings in Utah, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.